Kentucky, 2016

Flash Flooding and Flooding in Kentucky, May 1, 2016

May 1, 2016 · NWS JKL · 19 events in 10 counties and zones

Thunderstorms developed and trained over a narrow corridor producing flash flooding in southwest Breathitt and northern Perry County during the early morning hours of May 1st. Later in the day, numerous strong to severe storms raked across eastern Kentucky during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorms developed and trained over a narrow corridor producing flash flooding in southwest Breathitt and northern Perry County during the early morning hours of May 1st. Later in the day, numerous strong to severe storms raked across eastern Kentucky during the afternoon and evening hours. The storms formed in a warm moist air mass ahead of an approaching cold front. The storms produced hail as large as 1.75 inches in diameter, damaging winds, and flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 1, 3:54 AM EST, 6 minutes earlier.

Area forecast discussion, May 1, 3:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
454 AM EDT SUN MAY 1 2016

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 454 AM EDT SUN MAY 1 2016

LOW PRESSURE CENTERED OVER MISSOURI WAS BRINGING WARM AIR
ADVECTION/ISENTROPIC LIFT TO OUR AREA DURING THE NIGHT AS A
DIFFUSE WARM FRONT PASSES NORTH AND EAST...WITH SHOWERS AND
THUNDERSTORMS RESULTING. THERE HAS BEEN TRAINING OF CELLS...AND
HYDRO PROBLEMS WERE STARTING TO CROP UP. HARDEST HIT AREAS SHOULD
BE SEEING PRECIP TAPER OFF IN THE NEXT COUPLE OF HOURS...AND AT
THIS POINT WILL HANDLE PROBLEMS WITH STATEMENTS/WARNINGS.

THE WARM FRONT WILL BECOME BETTER DEFINED AS IT MOVES TO OUR
NORTH AND EAST TODAY...LEAVING US IN THE WARM SECTOR OF THE
WEATHER SYSTEM. THE EXISTING PRECIP SHOULD FOLLOW THE BEST
ISENTROPIC LIFT...AND SHIFT EAST OF OUR AREA THIS MORNING. THIS
WILL LEAVE A BREAK FOR AT LEAST A TIME TODAY. HEATING WILL RESULT
IN STRONG DESTABILIZATION BY THIS AFTERNOON. THE QUESTION WILL BE
WHETHER OR NOT ANY PERTURBATIONS IN THE FLOW ALOFT WILL BE ENOUGH
TO HELP INITIATE CONVECTION. IF CONVECTION DOES GO UP...THERE IS A
SEVERE THREAT DUE TO THE DEGREE OF INSTABILITY AND STILL SOME
MARGINAL SHEAR LATE TODAY/THIS EVENING.

WILL LOOK FOR PRECIP TO DWINDLE TONIGHT WITH LOSS OF HEATING. THE
LOW CENTER WILL MOVE EAST ACROSS OH AND INTO PA TONIGHT...SENDING
A COLD FRONT SOUTHEAST INTO KY. IT WILL STALL AND ANOTHER LOW
PRESSURE WAVE RIPPLING NORTHEAST ALONG THE FRONT WILL BRING A
POTENTIAL FOR MORE SHOWERS/STORMS ON MONDAY...ESPECIALLY IN THE
AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 454 AM EDT SUN MAY 1 2016

AN UPDATED LONG TERM DISCUSSION WILL BE SENT SHORTLY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 240 AM EDT SUN MAY 1 2016

A DIFFUSE WARM FRONT LIFTING NORTH OVER THE REGION IS RESPONSIBLE
FOR ONGOING SHOWERS AND THUNDERSTORMS. THEY WERE BRINGING
LOCALIZED MVFR AND IFR CONDITIONS. HOWEVER...MOST LOCATIONS WERE
STILL VFR. THIS SCENARIO SHOULD CONTINUE UNTIL PRECIP TAPERS OFF
AND VFR RETURNS EVERYWHERE. THE BACK EDGE OF THE GENERAL AREA OF
SHOWERS AND STORMS WILL MOVE EASTWARD ACROSS THE REGION BETWEEN
ABOUT 09Z AND 13Z. THIS SHOULD LEAVE A FAIRLY QUIET START TO THE
DAY ON SUNDAY. HOWEVER...AS HEATING AND DESTABILIZATION
OCCUR...REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS POSSIBLE IN
THE AFTERNOON AND EVENING. THE BIG QUESTION/UNCERTAINTY IS
INITIATION OF CONVECTION AND THE EXTENT OF COVERAGE. STORMS THAT
DO DEVELOP HAVE A POTENTIAL FOR HAIL AND STRONG WINDS ON SUNDAY
AFTERNOON AND EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...HAL/KAS
AVIATION...HAL
Hazardous weather outlook, Apr 30, 9:51 PM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1051 PM EDT SAT APR 30 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1051 PM EDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. BRIEF HEAVY
DOWNPOURS ARE POSSIBLE AS WELL...WITH PONDING ON ROADWAYS THE
MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. SOME STORMS
MAY BE STRONG WITH A THREAT OF HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND DURING THE DAY SUNDAY.

HAL/SHALLENBERGER/JMW

In the hours before

Special weather statement, May 1, 1:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 AM EDT SUN MAY 1 2016

KYZ079-083-084-010730-
WAYNE-MCCREARY-PULASKI-
259 AM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...PULASKI...

AT 259 AM EDT...A STRONG THUNDERSTORM WAS OVER BETSEY...OR 9 MILES
NORTHEAST OF MONTICELLO...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BURNSIDE...TATEVILLE...FRAZER...DELTA...MILL SPRINGS...SLOANS VALLEY...
ALPINE...MOUNT VICTORY...BETSEY...KIDDER...GENERAL BURNSIDE S.P....
BRONSTON...QUINTON AND GREENWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3707 8432 3703 8432 3702 8433 3700 8432
      3699 8435 3697 8434 3695 8437 3694 8436
      3694 8433 3686 8433 3685 8479 3695 8481
TIME...MOT...LOC 0659Z 257DEG 38KT 3691 8470

KAS

The radar

The Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

7 flood, 7 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
May 1, 4:00 AM EST to 6:30 AM EST
Where
Perry County, 0.57 mi SSE of Chavies to 0.86 mi SE of Chavies
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.343, -83.365

Water was over portions of Keneva Rd along Eversole Creek and was approaching some homes.

Flash Flood, Breathitt

When
May 1, 4:40 AM EST to 6:30 AM EST
Where
Breathitt County, 1.64 mi W of Wolf Coal to 1.29 mi NE of Altro
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.401, -83.410

Flash flooding was observed with several feet of flowing water over sections of Highway 1933 and 1388 (Bowlings Creek). A family was trapped on high ground as flash flood washed out the access bridge to their home on Bowlings Creek. Flood waters entered the Altro Church of God. A CoCoRaHS observer located 2 miles east-southeast of Talbert measured 3.77 inches of rain, with much of that falling during the late afternoon and overnight hours.

Flood, Laurel

When
May 1, 4:55 AM EST to 5:55 AM EST
Where
Laurel County, London to 2.6 mi ESE of London
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.130, -84.080

Several roads in and around London were covered by water of unknown depth.

Flood, Martin

When
May 1, 6:10 AM EST to 8:10 AM EST
Where
Martin County, Inez to 0.52 mi SE of Inez
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.870, -82.530

Water was over Turkey Creek Rd at the Inez water plant. One lane of the road was completely blocked with the other lane partially blocked at this location.

Flood, Floyd

When
May 1, 6:15 AM EST to 8:15 AM EST
Where
Floyd County, 0.11 mi WNW of Dotson to 0.51 mi SSW of Dotson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.651, -82.872

A home on Middle Creek Rd was almost completely surrounded by water.

Flood, Magoffin

When
May 1, 7:00 AM EST to 8:00 AM EST
Where
Magoffin County, Sublett to 1 mi S of Sublett
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.680, -83.030

Highway 1635 had 3 to 4 inches of water across it and was impassable for a short while.

Flood, Floyd

When
May 1, 8:10 AM EST to 9:10 AM EST
Where
Floyd County, 1 mi SE of Dotson to 1.02 mi SE of Dotson
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.639, -82.858

Water was over Granny Fitz Bridge Rd.

Thunderstorm Wind, Magoffin

When
May 1, 2:45 PM EST
Where
Magoffin County, 1.29 mi WNW of Salyersville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.760, -83.090

A large tree was blown down and onto some power lines on Elk Creek Rd.

Hail, Magoffin

When
May 1, 3:15 PM EST
Where
Magoffin County, 1.09 mi E of Salyersville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.750, -83.050

Thunderstorm Wind, Johnson

When
May 1, 3:30 PM EST
Where
Johnson County, 0.69 mi S of Hagerhill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.770, -82.800

A tree was blown down and onto KY 1705 at East Point.

Thunderstorm Wind, Martin

When
May 1, 4:15 PM EST
Where
Martin County, 1.29 mi WSW of Mc Clure
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.760, -82.500

A tree was blown down near Wolfe Creek.

Thunderstorm Wind, Rowan

When
May 1, 5:00 PM EST
Where
Rowan County, 2.72 mi W of Morehead
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.180, -83.480

A large tree was blown down and across a power line at the junction of Jewell Lane and |Skaggs Rd.

Thunderstorm Wind, Morgan

When
May 1, 5:15 PM EST
Where
Morgan County, Wrigley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.020, -83.270

A tree was blown down on Hwy 711 at DeHart Rd.

Hail, Magoffin

When
May 1, 6:06 PM EST
Where
Magoffin County, 0.88 mi SE of Mashfork
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -82.990

Hail, Pike

When
May 1, 6:20 PM EST
Where
Pike County, Kimper
Measured
1.75 in hail
Reported by
Public
Coordinates
37.500, -82.350

A picture of the hail was received from the WYMT Facebook page and Chris Johnson of WYMT.

Thunderstorm Wind, Pike

When
May 1, 6:30 PM EST
Where
Pike County, 0.88 mi SW of Phelps
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.510, -82.160

A tree was blown down near Phelps.

Thunderstorm Wind, Pike

When
May 1, 6:30 PM EST
Where
Pike County, 2.35 mi NNW of Paw Paw
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.460, -82.140

Several trees were blown down along Junction 194.

Flood, Breathitt

When
May 1, 7:48 PM EST to 8:48 PM EST
Where
Breathitt County, 1 mi SW of Rousseau to 0.55 mi E of Stevenson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.590, -83.243

Water was covering KY30W and was deep enough to cover a car tire. There was also water of unknown depth over Hwy 542.

Flood, Magoffin

When
May 1, 8:06 PM EST to 9:06 PM EST
Where
Magoffin County, Lakeville to 0.64 mi SSW of Lakeville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.720, -83.070

Route 7 was flooded near Meadow going toward Royalton along with KY1090 toward Lakesville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629182, 623516, 623519, 623525, 623524, 623526, 623528, 623508, 623505, 623509, 623511, 623513, 623514, 623506, 623507, 623510, 623512, 623530, 623531.